Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 88, NWS Jackson, MS

July 22, 2014Grenada County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 22, 2014, 11:33 PM CDT for Grenada County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2014, 11:33 PM CDT (04:33 UTC)
Expired
Jul 23, 2014, 1:30 AM CDT
In force
117 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Grenada County, MS

The radar

The Columbus AFB radar (KGWX), 139 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WGUS54 KJAN 230433
FFWJAN
MSC043-230630-
/O.NEW.KJAN.FF.W.0088.140723T0433Z-140723T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1133 PM CDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF GRENADA...

* UNTIL 130 AM CDT

* AT 1133 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM VERY HEAVY RAIN NEAR GRENADA...MOVING SOUTHWEST AT 
10   MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE 
TO   THREE INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEW
  SPRINGS

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. LIGHT 
RAIN WILL CONTINUE OVER THE AREA FOR THE NEXT HOUR OR TWO...WATER 
WILL BE SLOW TO RECEDE UNTIL AFTER THE RAIN ENDS.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES A HOUR CAN CAUSE FLOODING
ON ROADS IN AND AROUND THE CITY OF GRENADA...INCLUDING MONROE STREET
AT FAIRGROUND ROAD...VAN DORN BETWEEN COMMERCE AND POPLAR STREETS...
MOUND STREET AT JEFFERSON STREET...PEARL AT LYNCH STREET AND COUNTRY
CLUB ROAD JUST SOUTH OF EAST MONROE STREET.

NEARLY FIFTEEN HOMES WERE FLOODED IN THE CITY OF GRENADA. WATER WAS 
SEVERAL FEET DEEP IN LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3385 8992 3387 8970 3369 8970 3369 8991

$$
1 follow-up statement
874 
WGUS74 KJAN 230552
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1252 AM CDT WED JUL 23 2014

MSC043-230558-
/O.CAN.KJAN.FF.W.0088.000000T0000Z-140723T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
1252 AM CDT WED JUL 23 2014

...FLASH FLOOD WARNING CANCELLED FOR GRENADA COUNTY...

THE RAIN ENDED ACROSS THE AREA AND WILL CONTINUE TO RECEDE. 


MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3385 8992 3387 8970 3369 8970 3369 8991

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:28 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 8:28 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
828 PM CDT TUE JUL 22 2014

.UPDATE...WITH THE UPPER LOW NOW ALONG OUR SOUTHERN BORDER...
CONVECTION IS HANGING ON WELL INTO THIS EVENING. FORECAST POPS WERE
INCREASED FOR THE EVENING HOURS...WITH A SUBSTANTIAL DECREASE IN
ACTIVITY EXPECTED BY THE 4Z-5Z TIME FRAME. ALSO UPDATED HOURLY
TEMPS/DEWPOINTS TO ACCOUNT FOR CURRENT TRENDS WITH RAIN-COOLED AIR
OVER MUCH OF SE MISSISSIPPI. UPDATED PRODUCTS ARE CURRENTLY BEING
SENT. /DL/

&&

.AVIATION...CONVECTION IS DECREASING ACROSS THE AREA THIS EVENING.
BOTH CEILINGS AND VISIBILITIES COULD BRIEFLY BE REDUCED TO MVFR/IFR
STATUS IF SHOWERS IS OBSERVED WITHIN EACH SITES RESPECTED TAF SITES.
OTHERWISE...VFR CONDITIONS WILL PREVAIL INTO THE EVENING AS
CONVECTION DIMINISHES. THEREAFTER...MVFR CEILINGS IN THE EAST AND
MVFR VISIBILITIES EVERYWHERE WILL BE THE RULE UNTIL AROUND 14Z
WEDNESDAY MORNING. SOME VCTS WILL BE POSSIBLE BY AFTERNOON MAINLY
ALONG THE EASTERN TAF SITES./17/

&&

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND STORMS
ASSOCIATED WITH A RETROGRADING LOW PRESSURE SYSTEM HAVE BROKEN OUT
ACROSS THE FORECAST AREA AS EXPECTED THIS AFTERNOON.  THIS ACTIVITY
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND WILL BE
CAPABLE OF PRODUCING SOME HEAVY DOWNPOURS...ALONG WITH SOME GUSTY
WINDS...AND PERHAPS SOME HAIL...PARTICULARLY ACROSS MY SOUTHEAST AND
SOUTH CENTRAL ZONES. AS DAYTIME HEATING WANES THROUGH THE EVENING
HOURS INTO TONIGHT...MUCH OF THIS CONVECTION WILL EVENTUALLY
DISSIPATE. LOW TEMPERATURES TONIGHT WILL FALL TO AROUND 70 WITH SOME
CLOUD COVER ASSOCIATED WITH THE WESTWARD DRIFTING LOW EXPECTED TO
REMAIN OVERHEAD THROUGH THE NIGHT.

ONCE AGAIN...SCATTERED SHOWERS AND STORMS ARE EXPECTED FROM LATE
MORNING THROUGH THE AFTERNOON ON WEDNESDAY AS DAYTIME HEATING IN
THIS MOIST AIR MASS DESTABILIZES OUR ATMOSPHERE...WITH THE AID OF
THE THE UPPER LOW STILL RESIDING OVER THE ARKLAMISS REGION...
ALTHOUGH A BIT FURTHER WEST THAN ON TUESDAY.  JUST AS WE OBSERVED ON
TUESDAY... SOME LOCALLY HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL
HAIL WILL AGAIN BE POSSIBLE WITH THE MOST INTENSE CONVECTION
TOMORROW AFTERNOON. THAT SAID...STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS. GIVEN THE CLOUD COVER OVER THE REGION ASSOCIATED WITH
THE LOW...IN ADDITION TO CONVECTION MEANDERING ABOUT...I DID ADJUST
HIGHS DOWN A COUPLE OF DEGREES IN MOST LOCATIONS AS THEY AGAIN PEAK
AROUND THE 90 DEGREE MARK.

MOST CONVECTION WILL DISSIPATE OVER THE CWA WEDNESDAY EVENING AS
DAYTIME HEATING WANES.  HOWEVER...AS THE UPPER LOW WEAKENS AND AN
UPPER TROUGH DIGS SOUTH INTO THE SOUTHEAST UNITED STATES...A FRONT
IS FORECAST TO ALSO DROP SOUTH INTO THE MID-SOUTH REGION LATE
WEDNESDAY NIGHT.  THIS FRONT...OR ANY OUTFLOW ASSOCIATED WITH
CONVECTION THAT'S ONGOING NEAR IT...COULD SPARK SOME SHOWERS OR
STORMS THAT MAY IMPEDE UPON MY NORTH CENTRAL AND NORTHEAST ZONES
TOWARD DAY BREAK THURSDAY MORNING.  OTHERWISE... LOWS WILL AGAIN
FALL INTO THE LOWER 70S. /19/

THURSDAY THROUGH NEXT TUESDAY....NO BIG PATTERN CHANGE FOR THE
REGION. WITH THE LARGE AREA OF HIGH PRESSURE PLANTED OVER THE
ROCKIES...THE ARKLAMISS WILL CONTINUE TO GET FRONTS AND WEAK
DISTURBANCES EVERY FEW DAYS. THIS IN ADDITION TO CONTINUED AMPLE SOIL
MOISTURE CONTENT...TEMPERATURES ARE LIKELY TO BE AT OR JUST BELOW
NORMAL THROUGH THE EXTENDED. STUCK WITH GUIDANCE GENERALLY FOR POPS.

BY THURSDAY...IT LOOKS LIKE THE LATEST STALLED FRONT WILL BE
REPLACED WITH AN APPROACHING COLD FRONT. THIS BOUNDARY IS LIKELY TO
STALL ALONG THE COAST OVER THE WEEKEND...BEFORE THE NEXT FRONT MOVES
INTO THE REGION AROUND MONDAY. EACH SYSTEM SEEMS TO BE LACKING MUCH
UPPER LEVEL SUPPORT AND THE MAIN SURFACE LOW WITH EACH SYSTEM IS
ALSO DISTANT. HOWEVER...THE MODELS ARE BRINGING IN PLENTY OF VERY
MOIST AND UNSTABLE AIR FROM THE GULF. THERE IS A CHANCE OF RAIN
ACROSS THE AREA NEARLY EVERY DAY. WITH THE BEST DYNAMICS ASSOCIATED
WITH THE SYSTEMS STAYING TO THE NORTH AND THE WESTERN RIDGE WAVERING
FURTHER EAST SOME DAYS...MUCH OF THE THUNDERSTORM ACTIVITY WILL MISS
THE WESTERN ZONES...BASICALLY AREAS EAST OF INTERSTATE 55 THROUGH
THE PERIOD. OF COURSE THERE COULD BE SOME ISOLATED TO SCATTERED
THUNDERSTORMS...BUT POPS RIGHT NOW ARE LOW. BETWEEN EACH FRONT WILL
BE A DAY OR TWO OF MOSTLY CLEAR SKIES AND MILD CONDITIONS. NOT
ANTICIPATING A PATTERN SHIFT THIS FORECAST PERIOD. /07/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/17/19/07
Hazardous weather outlook, Jul 22, 1:35 PM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CDT TUE JUL 22 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
135 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 22, 9:20 PM CDT, 2 hours 13 minutes before
MSZ036-230250-
HOLMES MS-
920 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF BROZVILLE AT 920 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN CENTRAL HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3309 9002 3294 9010 3300 9028 3312 9015
TIME...MOT...LOC 0220Z 032DEG 14KT 3307 9011

CME
Special weather statement, Jul 22, 10:01 PM CDT, 1 hour 32 minutes before
MSZ026-230330-
GRENADA MS-
1001 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1001 PM CDT TUE JUL 22 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BEW SPRINGS AT 1001 PM CDT...MOVING SOUTHWEST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3389 8984 3369 8990 3368 9006 3380 9005
      3382 9002 3382 8999 3383 8997 3383 8994
      3388 8993
TIME...MOT...LOC 0301Z 066DEG 11KT 3378 8992

CME
Local storm report, Jul 22, 10:08 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1008 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLASH FLOOD      GRENADA                 33.78N 89.81W
07/22/2014                   GRENADA            MS   LAW ENFORCEMENT

            A FEW STREETS ARE FLOODED IN TOWN...STILL RAINING
            HEAVILY.

&&

CME
Local storm report, Jul 22, 10:10 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      3 SW GRENADA            33.75N 89.85W
07/22/2014                   GRENADA            MS   TRAINED SPOTTER

            STREETS FLOODED IN THE HIDDEN VALLEY AREA.

&&

CME
Special weather statement, Jul 22, 10:31 PM CDT, 1 hour 2 minutes before
MSZ026-230400-
GRENADA MS-
1031 PM CDT TUE JUL 22 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1031 PM CDT TUE JUL 22 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF BEW
SPRINGS AT 1030 PM CDT...MOVING WEST AT 20 MPH.

VERY HEAVY RAIN OF 3 TO 4 INCHES PER HOUR IS ALSO POSSIBLE WITH
THESE STORMS.

PEOPLE IN CENTRAL GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3368 8969 3367 8973 3367 9005 3382 9008
      3382 8999 3383 8997 3383 8994 3385 8993
      3388 8973
TIME...MOT...LOC 0330Z 078DEG 17KT 3374 8990

MRM
Local storm report, Jul 22, 11:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1121 PM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      GRENADA                 33.78N 89.81W
07/22/2014                   GRENADA            MS   EMERGENCY MNGR

            10-15 HOMES INUNDATED BY WATER AND NUMEROUS ROADS FLOODED
            IN THE CITY OF GRENADA.

&&

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:07 PM CDTSpecial Weather StatementJANCopiah33 min
Jul 22, 7:58 PM CDTSpecial Weather StatementJANCarroll27 min
Jul 22, 9:20 PM CDTSpecial Weather StatementJANHolmes30 min
Jul 22, 9:40 PM CDTFlash Flood WarningJANGrenada2 hr
Jul 22, 10:01 PM CDTSpecial Weather StatementJANGrenada29 min
Jul 22, 10:31 PM CDTSpecial Weather StatementJANGrenada29 min
Jul 22, 10:41 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada31 min
Jul 23, 5:24 PM CDTSpecial Weather StatementJANAttala31 min
Jul 23, 6:06 PM CDTSpecial Weather StatementJANBolivar19 min
Jul 23, 6:10 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower65 min
Jul 23, 6:33 PM CDTTornado Warning Tornado observedJANRankin11 min
Jul 23, 6:47 PM CDTSpecial Weather StatementJANScott13 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.